NARCOTIC, HEROIN, METHADONE, MORPHINE, LOPERAMIDE, FENTANYL, OPIATE, OPIOID, TOXICITY
 
Description    Dogs, particularly police dogs, can be exposed to opioids. While low doses of morphine cause depression and analgesia in cats as in other species, high doses cause signs ranging from apprehension to convulsions. Loperamide, an opioid drug used against diarrhea, can be toxic.
 
Species   Canine, Feline
 
Signs   Abnormal behavior, aggression, changing habits, Abnormal pupillary response to light, Ataxia, Back hypoesthesia, Bradycardia, Circling, Coma, Constant or increased vocalization, Cyanosis, Decreased amount of stools, absent feces, constipation, Decreased respiratory rate, Dullness, Dysmetria, Excessive salivation, Excitement, Forelimb hypoesthesia, Head pressing, Head, face, neck, tongue hypoesthesia, Hindlimb hypoesthesia, Hyperesthesia, Hypothermia, Inability to stand, Increased frequency of urination, Increased respiratory rate, Miosis, Muscle hypotonia, Mydriasis, Pain on external abdominal pressure, Seizures or syncope, Tail, anal hypoesthesia, Thoracic or abdominal hypoesthesia, Vomiting or regurgitation
 
References   Cortinovis C. Poisoning of dogs and cats by drugs intended for human use. Vet J 2015;203:52 [Web Reference]
Indrawirawan Y. Tramadol toxicity in a cat: case report and literature review of serotonin syndrome. J Feline Med Surg 2014;16:572 [Web Reference]
Copyright © 2017 Cornell University College of Veterinary Medicine